Hi there just joined the group and am delighted that there are people i can relate to with symptons etc. My question is ive been taking Levo for nearly 8yrs now and the last year i would say that my weight is getting out of hand despite the fact that i joined slim world and exercise a lot but nothing is stopping it piling on my doc done my bloods but the results came back that everything was fine can any one out there please help any advice would be greatly apreciated.

17 Replies

  • Welcome Andy to our forum. I am sorry you have gained weight whilst on levothyroxine and that your doctor is unable to explain the reason for this.

    First thing to do is get a print-out of your blood test results, with the ranges, for your thyroid hormones and post them on a new question if you don't have them to hand today. If you've not had your Vitamin B12, Vit D, iron, ferritin and folate tested ask for these to be done as we are usually deficient. From now on always get a print-out for your own records and so you can post if necessary.

    If we have hypothyroidism everything slows down, and that's mainly the reason for weight gain as our metabolism is to slow/low for our energy to use up the calories. Also if the doctor just tells you 'you're fine as your bloods are 'normal' that's of no good to us. We need our TSH to be around 1 or below or suppressed which might come as a surprise to many doctors/specialists. That's why when we join a slimming club and reduce calories it doesn't always mean we lose weight. We can if we are on optimum medication which has raised our metabolism.

    A couple of links for you as we have to read and learn in order to get better. You might feel well on levothyroxine so it might just need an increase although, personally, I think everyone should also have some T3 added. T3 being the Active thyroid hormone needed in the billions of Receptor Cells which T4 (levothyroxine) is supposed to convert to but doesn't always efficiently. Many doctors wont prescribe.




    If your doctor hasn't tested your Free T3 ask him to do so (I doubt he will) but ask anyway. The reason for this is that T3 is the most important thyroid hormone. Cursor down to Free T3 in this link and the one below has shown that the most important hormone will reduce with exercise:



  • Thankyou for your kind advise and i will defin ask my doctor for a print out of my results and ask him about the t3 testing i will repost my results and hopefully someone can tell me if they are where they should be as it really is quite confusing.

  • It is confusing because the medical profession are relying on the TSH to inform them that we are now on sufficient levothyroxine but we cannot be if we continue to have symptoms. It's the dose of hormones which makes us well or not, regardless of whereabouts of the TSH. Sometimes that means we could benefit with an increase or trial of an alternative which is extremely hard to get prescribed.

  • I was going to enquire when i visit the dr if there were any other types of thyroxine yhat could be prescribed as an alternative as maybe its the Levo that isnt working anymore. Do you know the names of others that i could ask for?

  • There are several levothyroxine but no Brand Names. There used to be one Brand called Eltroxin which many found very good and were healthy for many years. It was withdrawn for no good reason that I know of, unless of course they weren't making sufficient money out of it. Mercury Pharma insisted that their generic levo was 'identical' to Eltroxin (they used to supply/make it) but I know and so do many others that that statement wasn't true and it still hasn't come back into supply.

    There are several other levothyroxines and I don't know if you keep a check on the ones the pharmacist gives your. If not, these are the ones that are available.


    So you could always ask the pharmacist. Your GP just prescribes levo and it's pot luck what you receive I don't think GP will know.

    As suggested above get a new blood test for your thyroid gland and ask for the recommended tests to be done. Don't take levo on the morning of the test and have the earliest possible one. (TSH is highest then). Ask him for the other blood tests too and say you want to make sure your vitamins/minerals are optimum. You don't need to mention anything yet about changing/increasing dose as members will comment when you post your results. Then you will know exactly what to ask for when you go back to GP to ask if would prescribe 10mcg of T3 (liothyronine) to your T4 (levo). Most times they reduce levo by 25mcg if adding 10mcg of T3 unless they are going to prescribe 20mcg T3 (it only comes in 20mcg and we have to half it to get 10mcg). He may not be willing as many wont prescribe it but you may be lucky. You can say to your GP (re the Thyroidscience report) that weight gain whilst taking levothyroxine is quite common particularly if the TSH is kept in range. You can always give him a copy if you think he would be interested.

    If you ask GP for a new blood test

  • Many thanks Shaws i will follow this proceedure when i go next week and then will post the results on here so members can let me know if the results are where they should be its all so confusing im so glad ive joined this forum ive learnt more in the last two days about this than i have since u was first diagnosed

  • Is it advisable to join a slimming club when having hypothyroidism?

  • I didn't join one and my weight is o.k. and I do know that some members' weight reduced when on thyroid hormones (I assume an optimum dose).

    Weight gain is one of the most commonest questions but it is usually connected to the TSH, i.e. not low enough to raise metabolism with thyroid hormones. Most of us need a TSH of around 1 or lower.

  • Andy, the exercising could be doing you more harm than good. It uses up our T3, and if we haven't got enough to begin with - which you more than likely haven't if you're still putting on weight - and leaves us more hypo than ever. In any case, if you're hypo, it isn't going to make you lose weight (neither are diets) because the weight-gain isn't about calories, it's about low hormone levels.

    If I were you I would give up the exercising, just take gentle walks, or swim a bit - give up dieting - no low calorie diets, no low fat diets, no low salt diets - just eat about 2000 calories a day (you need calories for converting T4 to T3, which is often more difficult in hypos). Plenty of fat, plenty of protein, plenty of fresh fruit and veg. Some salt, even a little sugar - we have to enjoy eating or it becomes counter-productive - but not too much fibre because it interfers with the hormone we're taking.

    But, above all, you need to have good levels of thyroid hormones to lose weight. Pity doctors Don't know about that...

    Hugs, Grey

  • Thanks grey for the advise its just so frustrating as i never in my life before having this diagnosed had a problem with weight energy etc in fact i went extremley thin before all this started and the dr said i could have actually been hyper before going hypo but i will take your advise And just do some gentle excercise and see how i go!!

  • Ah! Have you had your antibodies tested? Because that sounds like Hashimoto's Disease. If it is Hashi's, then you need to have your TSH suppressed - and no arguments!

    If you haven't had them tested, then ask for TPOab and TGab. They will probably say that it doesn't make any difference if you do have Hashi's, but it does, and there are things you can do to help.

  • No they havnt but i will definatley be saying i want them tested whn i see the dr next week what is the dif between them and would i be put on different meds for it?

  • No, the 'meds' (thyroid hormone) are the same because what happens is that your immune system starts thinking that your thyroid hormones are the enemy, and sets about destroying them - and by the way, the thyroid gland. (Short version) So, you have to take thyroid hormone to make up for the fact that your damaged thyroid can't make enough anymore.

    What is different is the antibodies, which can cause havoc when they're high. Doctors have no idea what to do about antibodies - for any autoimmune disease. So, they Don't bother to test because they wouldn't know what to do about it.

    But we know! lol There are various tactics. One is to always keep your TSH suppressed, because if the gland isn't working, the antibodies won't attack. Another is to go gluten and/or dairy free. A lot of people have success with that, although I didn't. But that might have been because by the time I found out and tried it, I didn't have much gland left, so there probably weren't many antibodies left anyway.

    And then there is LDN (Low Dose Naltraxone) But finding a doctor that knows anything about that is like searching for hen's teeth! Unless you go private.

    But none of these tricks to reduce antibodies will alter the fact that you will still need to take thyroid hormone if your gland has already been damaged. Which yours doubtless has.

  • Thanks grey i feel more confident and armed with the knowledge to now "TELL" the doctor what I want testing for next week

  • Good for you! :)

  • Weight loss is 75% diet, 25% exercise.

    I find that short bursts of HIIT, Tabata works best.

    Also natural thyroid works best for me.

    Weight flew off .......

  • This could be me! I've been on levothyroxin for about 8 years and have put on so much weight and makes no difference when I cut down, cut out foods and try hard to lose weight. I walk regularly but now suffer from very sore knees in bed at night after exercise. I want to lose 40lbs but it seems utterly impossible. Like you, been told bloods are normal!

You may also like...